Insulin And Suicide


There are reports in the medical journals about the misuse of insulin. One report states the case of a 51-year-old man present in a comatose state, following an intentional massive overdose of 1200 units of insulin. Prompt diagnosis and radical cure of the problem precluded long term systemic damage. The intentional overdosing of insulin is probably more common than what is generally appreciated. There are also reports of insulin abuse by injecting larger doses that lead to mild hypoglycemic states. This is extremely dangerous. A news report claims that an international track athlete had used insulin as a way of 'energizing' the body. The intended implication would seem to be that insulin has effects similar to those alleged for some steroids. This is not so. For further information on insulin and suicide, read Risk Factors For Type 1 Diabetes

Intentional massive overdoses of insulin are meant to commit suicide. The main danger connected with insulin overdose is the resultant hypoglycemia and its effects on the central nervous system; hypokalemia, hypophosphatemia, and hypomagnesemia also can develop with excess insulin administration. Dextrose infusion, with liberal oral intake when possible, and monitoring for electrolyte changes, making adjustments, as needed, are recommended for the treatment of intentional insulin overdose.

The link between insulin and suicide is disturbing. Though rare, it encourages diabetes insulin misuse. Insulin is intended for diabetes treatment and diabetes care. About diabetes, it is of three main types- type 1 diabetes or juvenile diabetes, type 2 diabetes and gestational diabetes. Insulin is capable of providing diabetes cure, for all these type diabetes.